Central Nervous System Toxicity Associated with Ertapenem Use (January).
Ann Pharmacother. 2010 Dec 21;
Authors: Duquaine S, Kitchell E, Tate T, Tannen RC, Wickremasinghe IM
OBJECTIVE: To report stroke-like symptoms and unusual central nervous system adverse effects in 2 elderly patients receiving ertapenem. CASE SUMMARY: Two patients ?70 years of age experienced unusual mental status changes while receiving ertapenem. Patient 1 developed garbled speech and miosis 1 week after starting appropriately dosed ertapenem (1 g/day) for sacral osteomyelitis. Symptoms resolved upon ertapenem discontinuation but recurred upon rechallenge. Patient 2, a cachectic male with acute renal insufficiency, became delirious and progressively obtunded 5 days after starting ertapenem 1 g/day. Nine days after initiation of therapy, he required intubation and mechanical ventilation; ertapenem was discontinued at that time. Within 2 days of ertapenem discontinuation, his mental state cleared and the ventilator was removed. DISCUSSION: Carbapenems, including ertapenem, have been implicated in causing central nervous system toxicity, including hallucinations and seizures. However, published reports of other, nonseizure-related central nervous system events are limited. Considerable resources were expended on extensive medical interventions before ertapenem was identified as a potential cause of the delirium in our patients. When applied to our patients, the Naranjo probability scale indicated a highly probable relationship for patient 1 and a probable relationship for patient 2 between the adverse effects and ertapenem use. CONCLUSIONS: Clinicians should be cognizant of ertapenem's potential to induce profound changes in mental status that may mimic other conditions in elderly patients.
PMID: 21177419 [PubMed - as supplied by publisher]